Parkinson’s disease is a neurodegenerative disorder that affects Dopaminergic neurons, which are nerve cells in the brain responsible for producing dopamine. Dopamine functions as a neurotransmitter...
Serena Gordon of the HealthDay Reporter gave information on a new type of cancer treatment that may offer a chance for longer survival, but at the same time could trigger new side effects, such as vision problems. There are three cases from the new research of a potentially vision-threatening eye condition called uveal effusion after taking cancer immunotherapy. Immunotherapy uses your own immune system to fight off cancer and other illnesses.
When the eye becomes inflamed and fluid collects in the three layers that make up the wall of the eye, it is referred to as uveal effusion. This can definitely cause a person to have blurred vision or possible vision loss, according to the American Academy of Ophthalmology (AAO). Even though there is a side effect, the author of the new research believes there is no need to panic. Medications should not be stopped, according to Dr. Hakan Demirci, an associate professor of ophthalmology at the University of Michigan’s Kellogg Eye Center.
This particular complication is rare and the chance of developing this side effect is very low. People on the medication usually have very serious and life-threatening cancer and it is important to keep using the med for tumor control.
In two of the three cases, the eye problems went away when the drug was stopped and the third who continued taking the drug, did die from cancer. Each of the three patients had cancer that had spread to other parts of the body; one had lung cancer and two had melanoma.
The immune system normally goes after only cells it recognizes as foreign. The American Cancer Society reports molecules are known as checkpoints that need to be activated or inactivated to prevent an attack on normal, healthy cells. But, sometimes cancer uses these checkpoints to avoid detection by the immune system and the immune checkpoint inhibitors allow the immune system to see cancer hiding behind the checkpoint. When the checkpoint is turned off, the drugs may also allow the immune system to see normal cells as foreign.
It is important to let your doctor know if you are experiencing any side effects. Never minimize an unusual complaint and experts also advise patients to continue their medications until they do speak with their doctor. In all three cases, the eye problems began about 3 to 8 weeks after the patients received the drugs. Each case had a different drug from this class of meds. Jama Ophthalmology published the case reports.
Dr Fredda Branyon